1. For Mrs. T’s 3-year-old son with a fever, it is recommended to suggest acetaminophen as the appropriate medication. Acetaminophen is generally considered safe for children and has fewer side effects compared to aspirin and ibuprofen.
The dosage of acetaminophen for children is based on their weight. A general guideline is to administer 10-15 mg/kg of acetaminophen every 4-6 hours. In this case, since the child weighs 40 lb (18.1 kg), the suggested dosage would be approximately 181-272 mg of acetaminophen every 4-6 hours.
2. When Mr. Z. is starting therapy for gout and taking allopurinol, there are several teaching needs that should be addressed. Firstly, it is important to educate him about gout as a disease and its underlying causes. This would include explaining the role of uric acid in the development of gout, the triggers for gout attacks, and the importance of adhering to the prescribed treatment plan.
Regarding allopurinol, it is crucial to explain its mechanism of action. Allopurinol works by inhibiting the enzyme xanthine oxidase, which is involved in the production of uric acid. By reducing uric acid levels, allopurinol helps to prevent gout attacks.
In terms of dietary guidelines, Mr. Z. should be educated on foods that are high in purines, as these can increase uric acid levels and trigger gout attacks. He should be advised to limit or avoid foods such as organ meats, shellfish, red meat, and alcohol. It is also important to encourage him to maintain a healthy weight and engage in regular physical activity.
3. Before starting an NSAID for the treatment of rheumatoid arthritis, several assessments should be conducted on Mrs. S. Firstly, her medical history should be reviewed to identify any contraindications or potential drug interactions. Relevant factors to consider include her current medications, allergies, and any past medical conditions.
Additionally, her liver and kidney function should be assessed, as NSAIDs can potentially impact these organs. A baseline assessment of her blood pressure should also be conducted, as some NSAIDs can cause an increase in blood pressure.
Furthermore, it is important to ensure that Mrs. S. is aware of the potential side effects of NSAIDs. Common side effects include gastrointestinal issues such as indigestion, stomach ulcers, and bleeding. She should be advised to report any unusual symptoms or worsening of symptoms while taking NSAIDs.
4. Mr. R., who has been taking aspirin for joint pain, may be at risk of aspirin toxicity based on his reported dosage. The proper dosage for aspirin varies depending on the indication, but for mild to moderate pain relief, a typical dose is 325-650 mg every 4-6 hours.
Considering Mr. R’s statement of taking “three or four pills three or four times a day,” it seems that he may be exceeding the recommended dosage, which can potentially lead to aspirin toxicity. Symptoms of aspirin toxicity can include tinnitus (ringing in the ears), dizziness, confusion, and gastrointestinal disturbances. Mr. R’s complaint of hearing a “funny noise” could be indicative of tinnitus, which is a common symptom of aspirin toxicity.
In this case, it is important to assess Mr. R’s overall well-being and any other signs or symptoms of toxicity. If there is suspicion of aspirin toxicity, Mr. R should be advised to seek medical attention immediately.
5. For Mrs. R, who is on an oral anticoagulant and wants to use an OTC pain reliever for headaches, it is recommended to suggest acetaminophen. Acetaminophen is generally considered safe for individuals taking oral anticoagulants, as it does not increase the risk of bleeding.
On the other hand, both ibuprofen and aspirin have antiplatelet effects and can potentially increase the risk of bleeding when combined with oral anticoagulants. Therefore, it is advisable to avoid ibuprofen and aspirin in this case.
However, it is crucial to remind Mrs. R to always consult with her physician or pharmacist before taking any new medication, as individual circumstances may vary and require specific recommendations.